Oklahoma, 2022

Damaging Wind in Oklahoma, February 17, 2022

February 17, 2022 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across portions of eastern Oklahoma during the early morning hours of the 17th, with the approach of a strong upper level disturbance. Although the air mass was unseasonably warm and moist, the atmospheric instability across the region ahead of an arctic cold front was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across portions of eastern Oklahoma during the early morning hours of the 17th, with the approach of a strong upper level disturbance. Although the air mass was unseasonably warm and moist, the atmospheric instability across the region ahead of an arctic cold front was weak. Nonetheless, the strongest storms produced brief, damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 17, 5:31 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 17, 5:31 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Tulsa OK
531 AM CST Thu Feb 17 2022

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 405 AM CST Thu Feb 17 2022

Bottom line upfront: Strong storm system affects region today,
bringing some potential for severe storms early this morning,
followed by impactful wintry weather across NE OK. There were no
major changes to the location of the snow band and accumulations.
The Winter Weather Advisory was expanded a row of counties south
and now includes the Tulsa metro, mainly for the potential of some
light icing.

Upper low pressure was located over the TX Panhandle, lifting
northeast. At the surface, a frontal boundary was sinking south
across the forecast area, stretching from Miami southwest down the
I-44 corridor. An area of low pressure was centered over SW OK
just ahead of the front. The latest NAM is farther south with the
surface low track and is not as strong/wrapped up compared to
last night's runs. The farther south position makes sense given
where the front is now and its continued progress to the south and
east. A line of storms currently resides near the surface low and
extends south into TX along the Pacific front. The latest radar
trends are showing a weakening trend with the section of storms in
Oklahoma. The HREF/HRRR have been consistent with the idea storms
would peak in intensity over southwest OK and then weaken as they
head into east central/southeast OK. The latest mesoanalysis
indicates weak SBCAPE across all of eastern OK and a narrow axis
of around 500 J/KG over south central OK where the storms are
currently. This gives more credence to the trends in the model
data. Bottom line, severe threat is not zero, but it's also pretty
limited at this point.

The surface freezing line has advanced into northwest Osage
county, and will continue to advance south and east with time.
Some light icing is expected to occur across NE OK as the freezing
line advances beneath this initial round of mostly liquid precip.
The winter weather advisory was expanded another row of counties
south due to the potential for some light icing, including the
Tulsa metro. This first round of precip will for the most part be
east of the region by 15Z or 16Z, with a dry slot punching into
the region south of I-44.

By mid-morning the deformation or wrap-around precip band in
association with the upper low will be taking shape across NE OK
mainly along and north of I-44. Thermal profiles suggest a
sleet/snow mix initially changing fairly quickly over to snow.
Once change over occurs, the snow could be moderate to heavy at
times closer to the center of the band near the Kansas border and
points north. In addition, strong north winds gusting to near 40
mph will accompany the snow and could create at least brief near
blizzard conditions mid to late morning and into the early
afternoon across northwestern Osage county and possibly into far
northern Washington county. The snow should taper off quickly
during the afternoon as the upper system pulls away. The 00Z ECMWF
QPF axis was a bit farther south compared to the NAM/GFS and some
of it was incorporated into the forecast to raise amounts
slightly. Even with these adjustments, the current headlines are
well placed with the forecast snow accumulations.

One thing to watch for later today is the potential for a flash
freeze over NW AR and the terrain of SE OK. The WSSI (Winter Storm
Severity Index) indicates this potential later today as wet
roads/bridges from the morning rains is exposed to plummeting
temps behind the cold front. While confidence was not high enough
to issue an advisory at this time, this will need to be monitored
for potential issuance.

&&

.LONG TERM...
(Tonight through Wednesday)
Issued at 405 AM CST Thu Feb 17 2022

Quiet weather is expected this upcoming weekend. A quick warmup
is forecast, likely tempered initially by snow cover near the
Kansas border. Above average temps will be the rule over the
weekend into early next week. Rain and storm chances return by
Monday as a shortwave trough lifts northeast across the region
from the western CONUS longwave trough and good moisture return
occurs. The upper pattern toward the middle to latter part of the
week could bring a messy winter weather episode to the region.
Large positive tilt upper trough in the West allows a more shallow
arctic airmass to ooze south down the Plains Tuesday into
Wednesday. Lift and moisture then overrun this cold air Wednesday
into Thursday, with some decent ice and sleet possible depending
on where the surface freezing line lies and the thermal profile
shakes out aloft. The western trough then ejects into the Plains
Thursday with a mixed bag of precip types changing to all snow and
possibly heavy somewhere. Stay tuned as these details will
continue to be refined in the coming days. There is potential for
this storm to be pretty impactful for the latter half of next
week.

Lacy

&&

.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Thu Feb 17 2022

MVFR/IFR cigs with MVFR vsbys in RA/TSRA early will transition to -SN
across the NE OK and NW AR sites later this morning. Wintry precip will
not impact KFSM/KMLC. Cigs to lift to VFR categories by early evening
and scattering out from W-E by mid to late evening with VFR elements
prevailing for the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   36  15  49  29 /  90   0   0   0
FSM   59  20  51  28 /  90   0   0   0
MLC   55  17  51  27 /  90   0   0   0
BVO   31   8  46  21 / 100   0   0   0
FYV   53  13  48  24 / 100   0   0   0
BYV   52  15  48  30 / 100   0   0   0
MKO   48  16  48  28 / 100   0   0   0
MIO   34  12  44  25 / 100   0   0   0
F10   46  18  51  29 /  80   0   0   0
HHW   61  22  51  28 /  90   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for
     OKZ055>064.

     Winter Storm Warning until 6 PM CST this evening for OKZ054.

AR...None.
&&

SHORT TERM...30
LONG TERM....30
AVIATION...23
Hazardous weather outlook, Feb 17, 5:33 AM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
533 AM CST Thu Feb 17 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181145-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
533 AM CST Thu Feb 17 2022

...WINTER WEATHER IMPACTS EXPECTED TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Southeast Oklahoma; West Central Arkansas.
	ONSET...Ongoing...ending by midday.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...Limited to Elevated.
	AREA...North of I-44.
	ONSET...This morning.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...Northeast Oklahoma; Northwest Arkansas.
	ONSET...Ongoing.

	WIND CHILL.
	RISK...Limited.
	AREA...Northeast Oklahoma; Northwest Arkansas.
	ONSET...This Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited to Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...

Scattered thunderstorms this morning over southeast Oklahoma into
west central Arkansas will pose a limited risk of severe weather.
Hail and wind are the primary threats.

As colder temperatures filter into the region this morning behind
a strong cold front, some light icing is forecast as the initial
round of mainly liquid precip moves across the region. This icing
is most likely across northeast Oklahoma and could lead to some
slick spots on bridges and overpasses. Some light icing is also
possible on elevated surfaces over northwest Arkansas later as wet
bridges and overpasses get exposed to sub-freezing temps. Later
this morning, a band of moderate to heavy snow is expected to set
up from northern Oklahoma up into Kansas in association with a
strong upper storm system. The snow will be moderate to heavy at
times, especially over northwest Osage and possibly far northern
Washington county near the Kansas border. One to three inches is
expected, and will be accompanied by strong north winds gusting to
40 mph. This could yield a brief period of near blizzard
conditions. Some travel impact is likely. The snow will exit the
region by tonight.

Wind chills will drop into the single digits over portions of
northeast Oklahoma and northwest Arkansas this afternoon and
tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Dangerous Wind Chill Potential.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather and High Wind Potential.
MONDAY...Thunderstorm and High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY...Winter Weather Potential.

EXTENDED DISCUSSION...

Single digit wind chills are expected again on Friday morning
across far northeast Oklahoma into far northwest Arkansas.

Warm and windy conditions return by Sunday, yielding elevated fire
spread potential mainly west of highway 75.

A storm system will slide quickly across the area on Monday.
Moisture return will be sufficient to support a chance for
thunderstorms with a limited risk of severe weather.

A shallow arctic airmass combined with an approaching upper storm
system is expected to bring another round of potentially impactful
wintry weather to the region Wednesday and Thursday of next
week. The details will continue to be refined in the coming days.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Feb 17, 2:05 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 AM CST Thu Feb 17 2022

OKZ060-064-170845-
Tulsa OK-Creek OK-
205 AM CST Thu Feb 17 2022

...A strong thunderstorm will impact portions of northern Creek and
west central Tulsa Counties through 245 AM CST...

At 204 AM CST, Doppler radar indicated a strong thunderstorm 5 miles
east of Drumright, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sand Springs...                   Mannford...
Drumright...                      Keystone State Park...
Silver City...

This includes Interstate 44 near mile marker 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9630 3616 9617 3604 9607 3588 9653
      3602 9662 3605 9662
TIME...MOT...LOC 0804Z 245DEG 31KT 3599 9651

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Feb 17, 6:01 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
601 AM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FREEZING RAIN    2 WNW BARTLESVILLE      36.76N 96.01W
02/17/2022  M0.06 INCH       OSAGE              OK   OFFICIAL NWS OBS

            ICE ACCUM 06Z TO 12Z 2/17/22 AT KBVO ASOS.

&&

The radar

The Western Arkansas radar (KSRX), 41 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequoyah

When
February 17, 6:32 AM CST
Where
Sequoyah County, 1.46 mi WNW of Brent
Measured
65 kt (75 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
35.374, -94.805

Strong thunderstorm wind destroyed three outbuildings, damaged the roofs of two homes, and blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997836.